Hail, Pepin
- When
- May 31, 2:12 PM CST
- Where
- Pepin County, 0.49 mi E of Durand
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.630, -91.960
Numerous thunderstorms developed during the afternoon of Friday, May 31st along the Wisconsin, Minnesota border. These storms quickly became severe, producing large hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Numerous thunderstorms developed during the afternoon of Friday, May 31st along the Wisconsin, Minnesota border. These storms quickly became severe, producing large hail across the region. The hail continued during the late afternoon and early evening hours before the loss of daytime heating stabilized the atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 1:24 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 224 PM CDT FRI MAY 31 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 214 PM CDT FRI MAY 31 2013 STRONG TO SVR STORMS HAVE DEVELOPED ALONG THE LEADING EDGE OF AMPLE MLCAPE OF 1000-1500J/KG AND 0-6KM SHEAR VALUES ARND 35-40 KTS ACROSS . THIS WILL BE ENOUGH TO DEVELOP LARGE HAIL AND DAMAGING WINDS ACROSS THE FAR EASTERN FA OVER THE NEXT SEVERAL HRS. MOST OF THE ACTIVITY SHOULD END AFT 1Z/01 AS THE ATMOSPHERE STABILIZES. THE UPPER LOW AND ASSOCIATED SHRA ACTIVITY OVER ND/SD...WILL MOVE EASTWARD OVERNIGHT ALLOWING FOR THE CONTINUATION OF SHRA ISOLD STORMS SATURDAY AFTN/EVENING. NO OTHER CHGS EXPECTED THRU SATURDAY AFTN WITH NUMEROUS SHRA ACROSS THE FA. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 330 AM CDT FRI MAY 31 2013 CLOSED UPPER CIRCULATION OVER THE REGION SATURDAY. IT SHOULD PROVIDE GENERAL CLOUDINESS AND THE THREAT OF SHOWERS MUCH OF THE DAY. AS THE CIRCULATION PIVOTS EAST NORTHEAST AND WEAKENS...MODELS SUGGEST SOME WEAK SURFACE BASED CAPE AND SOME SLIGHTLY NEGATIVE BEST LI'S OVER EASTERN AREAS...INTO THE AFTERNOON. WILL NEED SOME BREAKS IN THE CLOUDS TO GENERATE ANY SIGNIFICANT DESTABILIZATION. OPTED TO MENTION ISOLATED THUNDER OVER THE EAST PORTION OF THE CWA...MAINLY IN THE AFTERNOON. WITH SIGNIFICANT CLOUD COVER AROUND...TEMPERATURES MAY NOT GET OUT OF THE 50S OVER THE WEST AND WILL REMAIN IN THE 60S EAST. THIS INITIAL SYSTEM MOVES EAST...AND BECOMES MORE PROGRESSIVE AS THE NEXT SIGNIFICANT TROUGH MOVES ASHORE OVER THE PACIFIC NORTHWEST LATER SUNDAY. THIS SHOULD PROVIDE A CLEARING TREND...ALONG WITH DRIER CONDITIONS SUNDAY INTO MONDAY. SOME RETURN FLOW...WARM AIR ADVECTION PATTERN DEVELOPS DURING THE DAY MONDAY...MAINLY OVER THE FAR WEST. THE WESTERN CLOSED CIRCULATION MOVES SLOWLY EAST OVER THE REGION...AND APPEARS TO AFFECT THE AREA FOR THE REMAINDER OF THE WEEK. THIS WILL AGAIN PROVIDE A LONG PERIOD OF CLOUDINESS AND THE THREAT OF SHOWERS AND THUNDERSTORMS TO THE CWA. TUESDAY AND WEDNESDAY LOOK TO BE THE WETTEST DAYS...BUT THE SHOWERY WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY. THE BELOW NORMAL TEMPERATURE PATTERN WILL ALSO CONTINUE INTO THE FIRST PART OF JUNE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1205 PM CDT FRI MAY 31 2013 SHRA HAVE ALREADY DEVELOPED IN SE MN AHEAD OF A STRONG SHRTWV ACROSS WESTERN IOWA. BEST INSTABILITY AND SHEAR WILL REMAIN EAST OF THE FA...BUT RNH/MSP/EAU DO HAVE THE POTENTIAL OF GETTING STRONGER STORMS AS EARLY AS 1-2 PM. EAU HAS THE BEST POTENTIAL OF SVR WIND GUSTS AND LARGE HAIL BEFORE 1Z/01. ACROSS WESTERN MN...THE UPPER LOW HAS NEARLY STALLED. BUT THIS LOW IS EXPECT TO SLOWLY FILL AND MOVE TO THE E-NE OVER THE NEXT DAY OR SO. IFR/MVFR CIGS WITH SCATTERED SHRA WILL OCCUR NEAR AND UNDER THIS LOW PRESSURE SYSTEM...WITH THE BEST POTENTIAL OF -SHRA OCCURRING DURING THE TYPICAL MID AFTN...TO LATE EVENING HRS AS INSTABILITY WILL BE THE GREATEST. MVFR CIGS THIS AFTN WILL LIKELY RISE TO LOW END VFR IN WESTERN MN...BUT LOWER ONCE AGAIN DURING THE EVENING AS THE LOW TRACKS E-NE ACROSS THE NORTHERN FA. TIMING OF THE INITIAL TSRA DEVELOPMENT ACROSS FAR EASTERN MN/WC WI WILL BE DEPENDENT ON WHEN THE WEAKENING CAP BREAKS. AS PREVIOUSLY STATED...TSRA COULD DEVELOP AS EARLY AS 1-2 PM BASED ON THE LATEST MESOSCALE MODEL RUNS. SFC WINDS WILL BE STRONGEST THRU 21Z...THEN DECREASE AND BECOMING LIGHT AND VARIABLE OVERNIGHT. ONCE THE LOW MOVES TO THE EAST...WINDS WILL SHIFT TO THE SW/W...AND EVENTUALLY NW AND INCREASE IN SPD. KMSP... BEST TIME FRAME FOR TSRA/SHRA WILL OCCUR BETWEEN 19-22Z...WITH ONLY SHRA AFT 22Z. ANY TSRA THAT DUE DEVELOP HAVE THE CAPABILITY OF PRODUCING VERY GUSTY WINDS UP TO 40 KTS...AND SMALL HAIL. WILL MONITOR THE POTENTIAL OF AN AWW IF NEEDED. THIS EVENING WILL BE VFR WITH WINDS DECREASE AND SHIFTING TO THE SW UNDER 6 KTS. BY 12-15Z...WINDS WILL SHIFT TO THE W...AND NW AND INCREASE DURING THE AFTN. -SHRA WILL BE POSSIBLE ANY TIME AFT 15Z/01 AS THE SFC LOW MOVES NORTH OF THE AIRPORT TERMINAL. VFR CIGS WILL LIKELY FALL TO MVFR AS THE LOW MOVES CLOSER TO THE AIRPORT SITE OVERNIGHT. /OUTLOOK FOR KMSP/ SAT EVENING...MVFR WITH -SHRA. WINDS NW AT 10G20KTS. SUN...VFR. WINDS NNW AT 10KTS. MON...VFR WITH -SHRA POSSIBLE LATE. WINDS ESE AT 10KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...DWE AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 AM CDT FRI MAY 31 2013 MNZ041>045-047>062-064>069-073>076-082>084-091-092-011700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET- LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-FARIBAULT- 1151 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM. MNZ063-070-077-078-085-093-WIZ014>016-023>028-011700- WASHINGTON-DAKOTA-RICE-GOODHUE-STEELE-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1151 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS AFTERNOON...AND MOVE RAPIDLY TO THE NORTHEAST. SOME OF THE STORMS COULD REACH SEVERE LIMITS IN PORTIONS OF FAR EASTERN MINNESOTA...MAINLY ALONG THE MISSISSIPPI RIVER...AND INTO WEST CENTRAL WISCONSIN. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM. JLT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL SHOREVIEW 45.08N 93.14W
05/31/2013 M1.00 INCH RAMSEY MN PUBLIC
NICKEL TO QUARTER SIZED HAIL
&&
MKMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 252 PM CDT FRI MAY 31 2013 MNZ060>062-070-312015- ANOKA-DAKOTA-HENNEPIN-RAMSEY- 252 PM CDT FRI MAY 31 2013 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...DAKOTA... HENNEPIN AND RAMSEY COUNTIES THROUGH 315 PM CDT... AT 250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOOMINGTON. THIS STORM WAS MOVING NORTH AT 35 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BLOOMINGTON. RICHFIELD. MINNEAPOLIS. LAUDERDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4505 9327 4500 9306 4477 9329 4482 9339 TIME...MOT...LOC 1952Z 202DEG 31KT 4482 9330 CLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL BLOOMINGTON 44.83N 93.32W
05/31/2013 E0.75 INCH HENNEPIN MN PUBLIC
TIME ESTIMATED
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL BLOOMINGTON 44.83N 93.32W
05/31/2013 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED FOR ABOUT 3 MINUTES. REPORTED BY RETIRED NWS
FORECASTER.
&&
SPDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL BLOOMINGTON 44.83N 93.32W
05/31/2013 E0.75 INCH HENNEPIN MN AMATEUR RADIO
AT 95TH AND GARFIELD.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
311 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL MINNEAPOLIS 44.96N 93.27W
05/31/2013 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
REPORTED IN SOUTH MINNEAPOLIS AT 24TH STREET W AND
LYNDALE.
&&
MKMThe La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
18 hail. Local standard time, as filed.
Golf Ball size hail was reported at mile marker 19 on Interstate 94.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444118, 450619, 444120, 444121, 444122, 444123, 444124, 444125, 450618, 444126, 444131, 444133, 444134, 444135, 444136, 444138, 444137, 444139.